Pennsylvania, 2009Damaging Wind in Pennsylvania, June 20, 2009
June 20, 2009 · NWS PBZ · 1 event in 1 county or zone
Low pressure moving along a stalled frontal boundary produced widespread thunderstorms, one of which was severe over Armstrong county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving along a stalled frontal boundary produced widespread thunderstorms, one of which was severe over Armstrong county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 20, 1:14 AM EST, 46 minutes earlier.
Area forecast discussion, Jun 20, 1:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 AM EDT SAT JUN 20 2009
.SYNOPSIS...
LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY TODAY...BRINGING
WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BECOME
SEVERE WITH LOCALLY HEAVY RAINFALL POSSIBLE. HIGH PRESSURE WILL
BUILD OVER THE REGION BY SUNDAY...WITH DRY CONDITIONS FOR THE
FIRST HALF OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SCATTERED STRONG TO LOCALLY SEVERE TSTMS ARE CROSSING THE REGION
OVERNIGHT...WITH ANOTHER AREA OF STRONG CONVECTION ENTERING WESTERN
OHIO. A SEVERE TSTM WATCH REMAINS IN EFFECT FOR PORTIONS OF EASTERN
OHIO AND NORTH CENTRAL WEST VIRGINIA UNTIL 7 AM. WILL ALSO
CONTINUE THE FLASH FLOOD WATCH FOR AREAS SOUTH OF INTERSTATE 80
THROUGH EARLY AFTN. PRECIP WILL DIMINISH BY LATE THIS AFTN AS
THE FRONT MOVES TO THE EAST. OTHER THAN A RESIDUAL SHWR THIS
EVENING...ACTIVITY WILL END FOR ALL AREAS BY THE OVERNIGHT.
HIGH TEMPERATURES TODAY WILL RANGE FROM SLIGHTLY BELOW NORMAL
ACROSS NORTHWEST PA...TO SLIGHTLY ABOVE NORMAL ACROSS EASTERN
OHIO WITH SOME CLOUD BREAKS BY AFTN.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL PREVAIL OVER THE REGION...WITH A
MID LEVEL TROUGH ALONG THE EASTERN SEABOARD. PRECIP CHANCES
WILL BE MINOR AND LIMITED TO THE RIDGES. NEAR NORMAL TEMPERATURES
WILL PREVAIL.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
WEAK SURFACE HIGH WILL HOLD OVER REGION...WITH A MID LEVEL TROUGH
REMAINING ALONG THE EAST COAST THROUGH WEDNESDAY. RAIN CHANCES ARE
FORECAST TO REMAIN LESS THAN 20 PERCENT THROUGH THE MIDDLE OF THE
WEEK. A COLD FRONT IS PROGGED TO APPROACH FROM THE NORTHWEST LATE
IN THE WEEK...BRINGING A CHANCE OF SHOWERS AND STORMS. NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES WILL PREVAIL.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS WILL PROVIDE REDUCED CONDITIONS AT TIMES OVERNIGHT
INTO EARLY SATURDAY. THERE IS A POSSIBILITY FOR SEVERE STORMS
OVERNIGHT AND EARLY SATURDAY...SO STRONG GUSTY WINDS CAN BE EXPECTED
WITH ANY OF THESE STORMS...AND POSSIBLY HAIL IN A FEW ISOLATED
LOCATIONS. THE CHANCE FOR THUNDERSTORMS WILL DIMINISH LATE THIS
MORNING...WITH CONDITIONS TRENDING TOWARD VFR IN THE AFTERNOON. A
WEAK SURFACE HIGH PRESSURE RIDGE WILL BUILD IN SUNDAY...PROVIDING
PREVAILING VFR CONDITIONS INTO WEDNESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR MDZ001.
OH...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR OHZ039>041-
048>050-057>059-068-069.
PA...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR PAZ013-020-
021-029>032.
WV...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR WVZ001>004-
012-021>023-041.
&&Hazardous weather outlook, Jun 19, 8:40 PM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 PM EDT FRI JUN 19 2009
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029>032-
WVZ001>004-012-021>023-041-210145-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BEAVER-
ALLEGHENY-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
940 PM EDT FRI JUN 19 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THE THREAT OF SEVERE THUNDERSTORMS AND FLASH FLOODS CONTINUES
OVERNIGHT AS A SECOND THUNDERSTORM COMPLEX MOVES THROUGH THE UPPER
OHIO VALLEY. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 3 HOURS
CAN CAUSE FLASH FLOODING. PRIME SEVERE HAZARD IS DAMAGING WIND.
SECONDARY SEVERE HAZARD IS LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THE REMNANTS OF THE THUNDERSTORM COMPLEX WILL BE EXITING THE AREA
ON SATURDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE STORMS AND
FLASH FLOODING UNTIL THE SYSTEM PASSES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ007>009-014>016-022-023-210145-
MERCER-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
940 PM EDT FRI JUN 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
THE THREAT OF SEVERE THUNDERSTORMS AND FLASH FLOODS CONTINUES
OVERNIGHT AS A SECOND THUNDERSTORM COMPLEX MOVES THROUGH THE UPPER
OHIO VALLEY. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 3 HOURS
CAN CAUSE FLASH FLOODING. PRIME SEVERE HAZARD IS DAMAGING WIND.
SECONDARY SEVERE HAZARD IS LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE REMNANTS OF THE THUNDERSTORM COMPLEX WILL BE EXITING THE AREA
ON SATURDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE STORMS AND
FLASH FLOODING UNTIL THE SYSTEM PASSES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 19, 10:10 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 PM EDT FRI JUN 19 2009
OHZ057-058-068-069-200400-
GUERNSEY OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
1110 PM EDT FRI JUN 19 2009
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...NOBLE...MUSKINGUM AND GUERNSEY...
AT 1108 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTH OF CUMBERLAND...MOVING
EAST AT 25 MPH. WIND GUSTS TO 40 MPH...HAIL UP TO ONE HALF INCH IN
DIAMETER...AND RAINFALL UP TO ONE HALF INCH IS POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
HIGH HILL... CUMBERLAND... BELLE VALLEY...
WOLF RUN STATE PARK... BYESVILLE...
SARAHSVILLE... SENECAVILLE... OLD WASHINGTON...
SENECA LAKE PARK... SUMMERFIELD... QUAKER CITY...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 19, 10:55 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 PM EDT FRI JUN 19 2009
OHZ059-068-069-WVZ003-004-012-200500-
BELMONT OH-MARSHALL WV-MONROE OH-NOBLE OH-OHIO WV-WETZEL WV-
1155 PM EDT FRI JUN 19 2009
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...NOBLE...BELMONT...WETZEL...MARSHALL AND OHIO...
AT 1154 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER WOODSFIELD...MOVING EAST AT 20
MPH. WIND GUSTS TO 40 MPH...HAIL UP TO ONE HALF INCH IN
DIAMETER...AND RAINFALL UP TO ONE HALF INCH IS POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
LEWISVILLE... GRAYSVILLE... WOODSFIELD...
ANTIOCH... BARNESVILLE... SOMERTON...
BENWOOD... BETHESDA... ROUND BOTTOM...
MORRISTOWN... CAMERON... FLUSHING...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 20, 12:06 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 AM EDT SAT JUN 20 2009
OHZ041-049-050-PAZ007-008-013>015-020>023-029>032-WVZ001-002-
200700-
COLUMBIANA-HARRISON-JEFFERSON OH-MERCER-VENANGO-LAWRENCE-BUTLER-
CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-
INCLUDING THE CITIES OF...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...CADIZ...HOPEDALE...
STEUBENVILLE...SHARON...HERMITAGE...GROVE CITY...GREENVILLE...
FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...NEW CASTLE...
ELLWOOD CITY...BUTLER...ZELIENOPLE...CLARION...ALIQUIPPA...
BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...
FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...
WEIRTON
106 AM EDT SAT JUN 20 2009
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST
AT 25 MPH. THE STRONGER STORMS ARE CAPABLE OF PRODUCING WIND
GUSTS TO 40 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...AND
RAINFALL OF UP TO ONE HALF INCH.
Special weather statement, Jun 20, 1:35 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 AM EDT SAT JUN 20 2009
MDZ001-PAZ032-WVZ023-200730-
FAYETTE PA-GARRETT MD-PRESTON WV-
235 AM EDT SAT JUN 20 2009
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE AND PRESTON...
AT 233 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHEAST OF HAZELTON...MOVING
EAST AT 25 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO
40 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...AND RAINFALL OF UP
TO ONE HALF INCH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
VALLEY POINT... TERRA ALTA... ROWLESBURG...
KINGWOOD... HAZELTON... CRANESVILLE...
CLIFTON MILLS... CATHEDRAL STATE PARK...
BRUCETON MILLS... SWALLOW FALLS STATE PARK...
REDHOUSE... OAKLAND...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Thunderstorm Wind, Armstrong
- When
- June 20, 2:00 AM EST
- Where
- Armstrong County, 0.3 mi S of Sherrett to 1.04 mi SSW of Sherrett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.926, -79.569
Law enforcement reported trees down in Washington TWP. on Wattersonville RD.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 20, 20091 death · 3 injured · $515,000 · EF1 · 14 events
- Damaging Winds in Kentucky, June 20, 2009$173,000 · 65 kt wind · 8 events
- Tornadoes in Kansas, June 20, 2009$50,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 20, 2009$56,000 · 50 kt wind · 10 events
- Flash Flood in Pennsylvania, June 20, 2009$75,000 · 1 event
- Tornadoes and Hail in Maryland, June 20, 2009EF1 · 6 events
- Damaging Winds in Tennessee, June 20, 2009$24,000 · 55 kt wind · 3 events
- Storm Surge in New York, June 20 to 21, 2009$16,000 · 3 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2009$1,000 · EF0 · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, June 20, 200950 kt wind · 6 events
- Damaging Winds in Kentucky, June 20, 2009$5,000 · 52 kt wind · 4 events
- Hail and Damaging Wind in Utah, June 20 to 21, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179827.